Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 240, NWS Des Moines, IA

July 10, 20175 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2017, 1:28 AM CDT for 5 counties in Iowa. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 1:28 AM CDT (06:28 UTC)
Expired
Jul 10, 2017, 2:15 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:28 AM CDTTSTM WND DMGBritt, IALAW ENFORCEMENT REPORTS POWER LINES DOWN ON THE NORTHWEST SIDE OF BRITT. DELAYED REPORT. TIME ESTIMATED FROM RADAR.
Jul 10, 1:35 AM CDTTSTM WND DMG5 Ese Britt, IASIGNIFICANT WIND-DRIVEN HAIL DAMAGE TO CORN AND BEAN FIELDS BETWEEN BRITT AND KLEMME. GOLFBALL OR LARGER HAIL AND 70 TO 80 MPH WINDS PULVERIZED 5 TO 6 FOOT CORNSTALKS TO STUBBLE. TREES AND POWER POLES ALSO DOWNED.
Jul 10, 1:39 AM CDTTSTM WND DMGGarner, IASTORM CHASER VIDEO DEPICTS EXTENSIVE WIND DAMAGE TO POWER POLES, INCLUDING SERIES OF SNAPPED POLES. THIS IS A DELAYED REPORT AND TIME ESTIMATED BY RADAR.
Jul 10, 1:47 AM CDTTSTM WND DMGKlemme, IASTORM CHASER VIDEO DEPICTED EXTENSIVE WIND DAMAGE AND LIKELY WIND DRIVEN HAIL DAMAGE IN THE TOWN OF KLEMME. DAMAGE INCLUDED NUMEROUS CAR, HOME, AND BUSINESS WINDOWS BROKEN AND TREES DOWNED ON HOMES. THIS IS A DELAYED REPORT AND TIME ESTIMATED BY RADAR.
Jul 10, 1:48 AM CDTHAIL 1.75Klemme, IATIME AND LOCATION ESTIMATED FROM RADAR.
Jul 10, 2:03 AM CDTTSTM WND DMG2 E Meservey, IADELAYED REPORT. TIME ESTIMATED BASED ON RADAR. 4 LARGE TREES DOWNED FROM HIGH WINDS.
Jul 10, 2:03 AM CDTHAIL 1.753 Nw Meservey, IADELAYED REPORT. TIME ESTIMATED BASED ON RADAR. WIND GUSTS ESTIMATED AT 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KDMX 100628
SVRDMX
IAC033-069-081-189-197-100715-
/O.NEW.KDMX.SV.W.0240.170710T0628Z-170710T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
128 AM CDT MON JUL 10 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in north central Iowa...
  Northeastern Wright County in north central Iowa...
  Hancock County in north central Iowa...
  Southwestern Cerro Gordo County in north central Iowa...
  South central Winnebago County in north central Iowa...

* Until 215 AM CDT.

* At 128 AM CDT, a severe thunderstorm was located over Britt, or 11
  miles west of Garner, moving southeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Forest City, Garner, Belmond, Britt, Sheffield, Clear Lake, Eagle
  Lake, Elm Lake, Ventura, Kanawha, Klemme, Latimer, Thornton,
  Meservey, Crystal Lake, Woden, Alexander, Swaledale, Rowan and
  Goodell.

This includes Interstate 35 between mile markers 168 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9397 4324 9390 4330 9362 4286 9310
      4272 9351 4279 9376
TIME...MOT...LOC 0628Z 327DEG 39KT 4313 9382 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
265 
WWUS53 KDMX 100642
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
142 AM CDT MON JUL 10 2017

IAC189-100652-
/O.CAN.KDMX.SV.W.0240.000000T0000Z-170710T0715Z/
Winnebago IA-
142 AM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WINNEBAGO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
north central Iowa.

LAT...LON 4311 9383 4319 9375 4319 9355 4286 9310
      4272 9351 4279 9376
TIME...MOT...LOC 0642Z 327DEG 39KT 4300 9371 

$$

IAC033-069-081-197-100715-
/O.CON.KDMX.SV.W.0240.000000T0000Z-170710T0715Z/
Franklin IA-Wright IA-Hancock IA-Cerro Gordo IA-
142 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN WRIGHT...EASTERN HANCOCK AND
SOUTHWESTERN CERRO GORDO COUNTIES...

At 142 AM CDT, a severe thunderstorm was located 8 miles southeast of
Britt, or 8 miles southwest of Garner, moving southeast at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Garner, Belmond, Britt, Sheffield, Eagle Lake, Elm Lake, Clear Lake,
Ventura, Kanawha, Klemme, Latimer, Thornton, Meservey, Alexander,
Swaledale, Rowan, Goodell, Duncan, Chapin and Miller.

This includes Interstate 35 between mile markers 168 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 9383 4319 9375 4319 9355 4286 9310
      4272 9351 4279 9376
TIME...MOT...LOC 0642Z 327DEG 39KT 4300 9371 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Lee
383 
WWUS53 KDMX 100658
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
158 AM CDT MON JUL 10 2017

IAC033-069-081-197-100715-
/O.CON.KDMX.SV.W.0240.000000T0000Z-170710T0715Z/
Franklin IA-Wright IA-Hancock IA-Cerro Gordo IA-
158 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN WRIGHT...SOUTHEASTERN
HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES...

At 157 AM CDT, a severe thunderstorm was located 9 miles northeast of
Belmond, or 14 miles southeast of Garner, moving southeast at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Belmond, Sheffield, Elm Lake, Kanawha, Klemme, Latimer, Thornton,
Meservey, Alexander, Swaledale, Rowan, Goodell, Chapin and Belmond
Municipal Airport.

This includes Interstate 35 between mile markers 168 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9379 4307 9359 4310 9342 4286 9310
      4272 9351 4279 9376
TIME...MOT...LOC 0657Z 314DEG 39KT 4292 9346 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:02 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 10, 12:02 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Mon Jul 10 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Monday/
Issued at 319 PM CDT Sun Jul 9 2017

As a mid-level shortwave drops southeast across MN and WI, height
falls and associated lift will result leading to showers and
storms across the upper midwest. With decent instability and shear
severe potential is expected with many of these storms across MN
and WI. This shortwave will also bring showers and thunderstorms
overnight to northeastern and east central Iowa. Main concerns as
far as severe weather in the northeastern portion of our CWA
overnight are damaging winds and possibly small hail. Locally
heavy rainfall will also be possible within stronger storms.
Confidence for severe potential over the northeastern part of the
CWA is low. By the early morning hours, the shortwave will move
off to the east with a ridge of high pressure beginning to build
in behind it.

Storms are expected to initiate by early evening along a boundary
across central MN associated with an area of low pressure over
central SD. Area of storms expected to develop into an MCS with a
bow echo type line of storms moving through northeast IA likely
clipping northeastern portions of the forecast area. Storm chances
to push south and east through the state as the area of low
pressure over SD drops southeastward through the period. The
associated boundary will sink southward through Iowa tonight into
Monday. Low confidence on where this boundary will get hung up,
with the potential from central IA southward into northern MO.
Areas to the south of this boundary will be hot and humid, with
chances for pop- up afternoon thunderstorms expected near the
boundary Monday afternoon. As an area of high pressure builds
southward, this should push the boundary further south along with
the thunderstorm chances as well, thus have the highest pops
further south along the IA/MO border toward early evening.

Temperatures likely to push into the lower to mid 90s across the
south where very warm air will be in place south of the
aforementioned boundary. Additionally moisture will be increasing
across the state and pooling along the boundary with dewpoints
pushing up into the lower 70s. This will send heat index values
into the low 100s. At this time heat index values approach heat
advisory criteria, but will refrain from issuing given the
uncertainty with the boundary placement and potential for storms
in the area through the afternoon hours as well.

.LONG TERM.../Monday night through Sunday/
Issued at 319 PM CDT Sun Jul 9 2017

Potentially active period depending on where boundaries end up and
which model you believe.  In the big picture, the upper ridge
flattens over the Upper Midwest allowing for a series of fast moving
shortwaves to pass across the region.  At the surface, a low over
the Plains will slowly drift east through Wednesday.  A frontal
boundary will extend from the low southeastward across the Upper
Midwest.  The location of this boundary will be key as to the exact
location of the biggest storms/heaviest rainfall.  Medium range
models all vary a bit on the location of this front, ranging from
northern MO into southern IA.  South of this boundary will also be
oppressive heat and humidity whereas along and north of it...not as
bad.

Monday night...The frontal boundary Monday night looks to be in far
Southern IA and as a result locations everywhere but the far south,
while hot, should fall below heat advisory.  Thunderstorms are
probable along and South of the front and should be severe as well
as heavy rain producers.  PWAT's in this area approach/exceed 2
inches.  Deep shear is somewhat questionable at least with the GFS
but given the instability and the location of the boundary, should
be sufficient for severe storms with large hail and damaging wind.
For a brief period, LCL's are near 800m so cannot rule out a
tornadic potential early on but all of this will depend on what
happens with the MCS tonight/Monday and what boundaries it lays out
and where.

Tuesday and Tuesday night the boundary lifts north across the state
as a warm front but the surface low shifts into MN so a trailing
cold front will enter the far northwest.  Additional storms with
severe potential/heavy rain will be possible again Tuesday Tuesday
night initially from the warm front lifting northeast then later
from the cold front entering from the northwest.  Needless to say,
the instability and shear through the period remain sufficient for
strong to severe storms.  Heavy rain will still be likely with
storms although PWATS by this time are somewhat less...on the order
of 1.6 to 1.7 inches (versus 2 inches).

Wednesday through Thursday...The surface low finally shifts into the
Great Lakes pushing precip east and south of IA however the boundary
will still be near southern IA Wednesday so some chance for storms
across the south Wednesday.  Thursday the front appears to shift
south through the day but nor before waffling back north some as the
ridge builds back into the rockies.  Wednesday and Thursday appear
quieter than early in the week.

Late Thursday through the end of the forecast period...Ridging over
the Rockies increases putting the region back into northwest flow.
Temps will be closer to normal but models are having a hard time
resolving any shortwave timing and location so pops right now are
pretty nebulous.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1200 AM CDT Mon Jul 10 2017

Storms to impact MCW to ALO and possibly FOD for a short stint.
Expect brief MVFR visibility with the heavy rain and gusty winds,
possibly severe winds at times. Storms will move east of the area
by 10z at the latest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends/Worley
LONG TERM...FAB
AVIATION...Podrazik
Hazardous weather outlook, Jul 9, 4:04 PM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 PM CDT Sun Jul 9 2017

IAZ004>006-015-016-024>026-036>038-049-050-062-101100-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Humboldt-Wright-
Franklin-Hamilton-Hardin-Grundy-Marshall-Tama-Poweshiek-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible tonight, there is a slight risk for
severe storms with damaging winds the main threat. Large hail and
a brief tornado are also possible, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to possibly severe thunderstorms are possible late Monday
night into Tuesday morning. Large hail will be the primary
threat. Damaging winds are also possible, along with periods of
heavy rainfall.

Periodic thunderstorm chances are also forecast late Tuesday
through Thursday. The predictability of severe storms remains low
at this time. Periods of heavy rainfall cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early
tonight.

IAZ007-017-027-028-039-101100-
Worth-Cerro Gordo-Butler-Bremer-Black Hawk-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible tonight, there is an enhanced risk for
severe storms with damaging winds the main threat. Large hail and
a brief tornado are also possible, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday into early
Wednesday. Large hail will be the primary threat. Damaging winds
are also possible, along with periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early
tonight.

IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-101100-
Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
404 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated strong to severe storm is possible tonight. Large hail
or damaging winds would be the main severe threats with any
stronger storm that develops.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible late Monday into Tuesday
morning. Large hail will be the primary threat. Damaging winds are
also possible, along with periods of heavy rainfall.

Periodic thunderstorm chances are also forecast late Tuesday
through Thursday. The predictability of severe storms remains low
at this time. Periods of heavy rainfall cannot be ruled out.

Hot and humid conditions will lead to high heat index values in
the afternoon hours Monday into Wednesday. Current heat index
values top out in the low 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely tonight, but may be needed late
Monday

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:25 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth50 min
Jul 10, 12:46 AM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago44 min
Jul 10, 12:50 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth40 min
Jul 10, 2:09 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin, Wright36 min
Jul 10, 2:44 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Tama46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.